Alert archive / Virginia / Flood Watches in 2021

Flood Watch 2, NWS Baltimore/Washington

October 5, 202114 counties in Virginia

NWS Baltimore/Washington issued this flood watch at Oct 5, 2021, 11:59 AM EDT for 14 counties in Virginia. It took effect at Oct 5, 2021, 8:00 PM EDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Oct 5, 2021, 11:59 AM EDT (15:59 UTC)
In effect from
Oct 5, 2021, 8:00 PM EDT
Expired
Oct 6, 2021, 1:49 AM EDT
In force
6 hr
Issued by
NWS Baltimore/Washington
Flood severity
None

Counties Albemarle County, VA, Amherst County, VA, Augusta County, VA, City of Charlottesville, VA, Culpeper County, VA, Greene County, VA, Madison County, VA, Nelson County, VA, Orange County, VA, Page County, VA, Rappahannock County, VA, Rockbridge County, VA, Rockingham County, VA, Warren County, VA

The radar

The Sterling radar (KLWX), 124 km from the middle of the area, began a volume at 16:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 4.0 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2021-10-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2021-10-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
961 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

021 
WGUS61 KLWX 051559
FFALWX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Baltimore MD/Washington DC
1159 AM EDT Tue Oct 5 2021

VAZ036>040-050-051-507-508-060000-
/O.NEW.KLWX.FA.A.0002.211006T0000Z-211006T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Including the cities of Madison, Wintergreen, Stanardsville, 
Washington, Big Meadows, Lovingston, Charlottesville, Orange, 
Gordonsville, and Culpeper
1159 AM EDT Tue Oct 5 2021

...FLOOD WATCH IN EFFECT FROM 8 PM EDT THIS EVENING THROUGH 
WEDNESDAY MORNING...

The National Weather Service in Sterling Virginia has issued a

* Flood Watch for portions of central Virginia, northern Virginia 
  and northwest Virginia, including the following areas: in central 
  Virginia, Albemarle, Central Virginia Blue Ridge, Greene, Nelson 
  and Orange. In northern Virginia, Culpeper. In northwest Virginia, 
  Madison, Northern Virginia Blue Ridge and Rappahannock.

* From 8 PM EDT this evening through Wednesday morning.

* Slow moving showers and thunderstorms north of a stalled front 
  will become the focus for overruning precipitation this evening 
  into tomorrow morning. Rainfall amounts of 2 to 4 inches are 
  possible, especially along and just to the east of the Blue Ridge 
  Mountains. Periods of moderate to heavy rainfall may lead to 
  flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be alert for possible Flood 
Warnings. Those living in areas prone to flooding should be prepared 
to take action should flooding develop.

&&

$$

CPB/JMG
2 follow-up statements
625 
WGUS61 KLWX 052213
FFALWX

Flood Watch
National Weather Service Baltimore MD/Washington DC
613 PM EDT Tue Oct 5 2021

VAZ036>040-050-051-507-508-060615-
/O.CON.KLWX.FA.A.0002.211006T0000Z-211006T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Including the cities of Madison, Wintergreen, Stanardsville, 
Washington, Big Meadows, Lovingston, Charlottesville, Orange, 
Gordonsville, and Culpeper
613 PM EDT Tue Oct 5 2021

...FLOOD WATCH REMAINS IN EFFECT THROUGH WEDNESDAY MORNING...

The Flood Watch continues for

* Portions of central Virginia, northern Virginia and northwest 
  Virginia, including the following areas: in central Virginia, 
  Albemarle, Central Virginia Blue Ridge, Greene, Nelson and Orange. 
  In northern Virginia, Culpeper. In northwest Virginia, Madison, 
  Northern Virginia Blue Ridge and Rappahannock.

* Through Wednesday morning.

* A weak cold front will stall out nearby, causing numerous showers 
  and isolated thunderstorms tonight into early Wednesday. Localized 
  rainfall amounts of 2 to 4 inches are possible, especially along 
  and just to the east of the Blue Ridge Mountains. Periods of 
  moderate to heavy rainfall may lead to flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be alert for possible Flood 
Warnings. Those living in areas prone to flooding should be prepared 
to take action should flooding develop.

&&

$$

BJL
492 
WGUS61 KLWX 060549
FFALWX

Flood Watch
National Weather Service Baltimore MD/Washington DC
149 AM EDT Wed Oct 6 2021

VAZ036>040-050-051-507-508-060700-
/O.CAN.KLWX.FA.A.0002.000000T0000Z-211006T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Including the cities of Madison, Wintergreen, Stanardsville, 
Washington, Big Meadows, Lovingston, Charlottesville, Orange, 
Gordonsville, and Culpeper
149 AM EDT Wed Oct 6 2021

...FLOOD WATCH IS CANCELLED...

The Flood Watch has been cancelled for portions of central Virginia, 
northern Virginia and northwest Virginia, including the following 
areas: in central Virginia, Albemarle, Central Virginia Blue Ridge, 
Greene, Nelson and Orange. In northern Virginia, Culpeper. In 
northwest Virginia, Madison, Northern Virginia Blue Ridge and 
Rappahannock.

The Flood Watch is cancelled. Flooding is no longer expected to pose 
a threat. Please continue to heed remaining road closures.

$$

LFR

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flood watch went out at Oct 5, 10:31 AM EDT, 1 hour 28 minutes earlier.

Area forecast discussion, Oct 5, 10:31 AM EDT, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1031 AM EDT Tue Oct 5 2021

.SYNOPSIS...
A backdoor cold front is expected to move through the area
today. Meanwhile, an upper level ridge is expected to build over
the region today through Thursday. The ridge pattern starts
breaking down at the end of the week as an upper level low lifts
from the mid Mississippi Valley to the western Great Lakes.

&&

.NEAR TERM /THROUGH TONIGHT/...

Dense fog is starting to break up this morning but a low
stratus deck is slowly building southward bringing overcast
skies along with low ceilings. Dense fog lingers over parts of
central VA where skies remain mostly clear but I expect this to
mix upwards and become more of a stratus deck by this
afternoon. I have noticed a trend by models that suggest that
PWs will increase close to 1.8 late this afternoon and into
this evening as a front slowly sinks through the region. Slow
storm motion, elevated PW's and a stalled boundary nearby may
bring an areal flood threat to areas in central VA especially
along the eastern side of the Blue Ridge Mtns.

.Previous Discussion

Dense fog early this morning covers areas west of I-81 in VA and
WV and along I-68 in western MD. Additional areas of dense fog
are likely to form through daybreak across north central MD and
northern VA. Will continue to monitor fog product and webcams
and add additional zones as necessary.

A backdoor cold front currently extends across southern NJ, DE,
and along the Susquehanna River in northeast MD. This feature
is expected to drop southward through the day resulting in
lowering cigs across northeast MD and sct-nmrs showers and
t-storms mainly south of US-50. Weakening 0-6 km mean winds
through the day will result in slow moving showers and
thunderstorms capable of producing locally heavy rainfall and
isolated instances of flooding.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
Building sfc to upper level ridge is expected to result in a
gradual decrease in convective coverage Wed into Thu with
convective activity shifting from areas south of I-66 Wed to
west of the Blue Ridge Thu. Low ceilings and areas of fog will
be the main wx hazard next svrl mornings due strengthening mid-
level subsidence and high sfc dewpoints combined with light
winds.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
Friday the upper low centered around Chicago continues to be
absorbed by the upper flow to its north. However, it will broaden to
an upper trough that will pass over our region this weekend. During
Sunday, it will move east of us and ridging will slowly begin to
take hold...even more substantially next week. The forecast of
unsettled weather (i.e. mostly cloudy conditions and showery) has
not changed much since previous days since there will be a
persistent onshore flow. Still looks like the period Fri night and
Sat offers a risk for flooding across eastern WV, western MD, and
Virginia west of US-15. At this point, there is little to no
signal for flooding east of that area in the extended period.

&&

.AVIATION /14Z TUESDAY THROUGH SATURDAY/...

Dense fog that has affected most of our terminals has become a
low stratus deck this morning. Half mile fog remains over the
CHO terminal where skies are clear aloft and winds remain light
but the fog bank show slowly mix upwards this morning. A low
stratus deck should overspread all terminals by this afternoon
and MVFR to IFR conditions are likely through this evening.

.Previous Discussion.

Developing MVFR cigs later today and lowering to IFR/LIFR
tonight as backdoor cold front pushes through. Areas of dense
fog developing also this morning and again the next several
mornings. Wx pattern will be favorable for widespread stratus
and some reductions in visibility next several days under a
persistent onshore flow.

Ceiling and vsby restrictions possible Friday and Saturday due to
persistent onshore flow and showers moving into the region.

&&

.MARINE...
Brief and marginal SCA conditions are possible Wednesday
afternoon as onshore flow strengthens. Otherwise, winds expected
to remain 10 kt or less through Thu.

Due to strengthened onshore flow, Small Craft Advisories are
possible Saturday and Sunday.

&&

.TIDES/COASTAL FLOODING...
Onshore flow may bring tidal levels high enough to have minor tidal
flooding Friday night through weekend. And not out of the question
to have some moderate tidal flooding at the more prone locations
such as Annapolis. The probabilistic ETSS model is currently showing
that possibility.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...LFR
NEAR TERM...LFR/JMG
SHORT TERM...LFR
LONG TERM...CS
AVIATION...CS/LFR/JMG
MARINE...CS/LFR
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Oct 5, 10:57 AM EDT, 1 hour 2 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1057 AM EDT Tue Oct 5 2021

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-061500-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
1057 AM EDT Tue Oct 5 2021

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Today and Tonight

Slow moving storms may lead to isolated instances of flooding
this afternoon into this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-061500-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
1057 AM EDT Tue Oct 5 2021

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Today and Tonight

Slow moving storms may lead to isolated instances of flooding
south of US-50 this afternoon into this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Areas of dense fog are possible again early Wednesday morning.

There is a potential for heavy rain, which may lead to isolated
instances of flooding Friday night through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ001-501-502-VAZ503-504-WVZ501>506-061500-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1057 AM EDT Tue Oct 5 2021

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Areas of dense fog are possible again early Wednesday morning.

There is a potential for heavy rain, which may lead to isolated
instances of flooding Friday night through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 5, 12:37 AM EDTDense Fog AdvisoryLWXClarke, Culpeper, Fauquier, Frederick, Greene, Highland and 10 more9 hr
Oct 5, 5:14 PM EDTSmall Craft AdvisoryLWX4 hr

Nearby

Flood Watches in Virginia, 2021Every flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.